Buprenorphine in Neonatal Abstinence Syndrome

    loading  Checking for direct PDF access through Ovid

Excerpt

The placental transfer of drugs from the mother to the fetus is well described. The developmental kinetics of drug permeability at the fetal “blood–brain barrier” in humans is not fully defined, but is clearly immature early in pregnancy.1 Many prescribed medications or drugs of abuse can impact postnatal outcomes, particularly with chronic use during pregnancy. Some substances cause neonatal symptomatology that is a direct effect of maternal transfer of the xenobiotic to the neonate. This is characteristic of a toxidrome. For example, intrauterine cocaine exposure is associated with tremors, high‐pitched cry, and autonomic instability in the infant that is self‐limited and improves as the drug is cleared from the system.2 Other psychoactive agents are associated with symptoms that emerge as the drug concentration falls within the neonate, indicating a withdrawal syndrome. Opioids, serotonin reuptake inhibitors,3 nicotine,4 and antipsychotics5 all can cause withdrawal or adaptation symptoms. The term “neonatal abstinence syndrome” is nonspecific. While the bulk of morbidity and symptoms are due to withdrawal from opioids, concomitant maternal use of other drugs associated with withdrawal symptoms is common. These exposures typically will worsen NAS symptoms and duration, but exposures are difficult to quantify in practice and ultimately do not impact management decisions. Others, including the US Food and Drug Administration (FDA), advocate the use of the term “neonatal opioid withdrawal syndrome” (NOWS) to more specifically link symptoms to opioid exposure.6 For the purposes of this review, the more commonly and general term NAS will be used to implicitly describe withdrawal symptoms driven primarily by in utero opioid exposure.
Physician prescription of opioids occurs in 14–37% of pregnancies,7 but the majority are for a short duration and not associated with neonatal withdrawal. Prolonged in utero exposure to opioids is requisite for a withdrawal syndrome, although a threshold exposure has not been established and maternal methadone dose is only weakly associated with neonatal symptoms.8 Cardinal manifestations of neonatal opioid withdrawal are grouped into central nervous system (CNS), autonomic, and gastrointestinal domains. Seizures are of greatest concern, but are uncommon in the current era of earlier recognition and treatment. NAS symptoms have clinical impact mainly on feeding, with attendant negative effects on growth and development. Nonpharmacologic treatments should be used in all infants with in utero exposure to opioids. There is no universal definition of what constitutes a nonpharmacologic treatment, but common measures include the infant rooming with the mother,9 encouraging breast feeding,10 multiple small feedings, swaddling,11 and minimization of stimuli. Conceptually, all infants should be considered to be along a spectrum of symptom severity. Even with nonpharmacological interventions, over half of infants with signs of withdrawal will require pharmacologic treatment.
    loading  Loading Related Articles